Michigan, 2021

Damaging Winds in Michigan, August 9, 2021

August 9, 2021 · NWS DTX · 5 events in 3 counties and zones

A few severe thunderstorms downed trees over Oakland, Macomb, and St. Clair Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms downed trees over Oakland, Macomb, and St. Clair Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 4:52 AM EST, 8 hours earlier.

Area forecast discussion, Aug 9, 4:52 AM EST, 8 hours before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
552 AM EDT Mon Aug 9 2021

.AVIATION...

Passing upper-level disturbance to bring widely scattered showers
and thunderstorms across Southeast Michigan through the afternoon.
Torrential downpours will be possible with all thunderstorm activity
given the  moist airmass in place. Otherwise, southerly flow to hold
throughout the TAF period with gusts on the order of 20 to 25 knots
expected throughout peak heating. Localized higher gusts possible
with thunderstorm activity. Stronger wave overnight and saturated
boundary layer to bring lowering cloud trends late tonight and
overnight, with likely mvfr cigs as well as the renewed potential
for rain showers and some thunderstorm activity.

For DTW... Some brief periods of mvfr haze remains possible before
daybreak. Otherwise, shower and thunderstorm activity is expected to
be in vicinity of the airfield between 19-21Z today.

.DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorm activity between 19-21Z this afternoon.

* Moderate for cigs aob 5kft overnight.

&&

.PREV DISCUSSION...
Issued at 349 AM EDT Mon Aug 9 2021

DISCUSSION...

Brief window of deeper layer stability will mark conditions through
the morning period today, as lingering upper ridging slowly releases
eastward. This affords a high degree of insolation potential early,
within the backdrop of an elevated upper height field and low level
southwest flow. This will again support late day temperatures of mid
to upper 80s, with an effective heat index of lower 90s. Steady
increase in larger scale ascent and deep layer moisture quality
through the afternoon hours, tied to height falls/cva associated
with an inbound higher amplitude mid level wave and accompanying mid
level theta-e plume. This process effectively eliminates residual
capping concerns, subsequently capitalizing on a moderately unstable
boundary layer and steeper mid level lapse rates. The net result
will leave an environment favorable for an expanding coverage of
showers and thunderstorms from mid afternoon into tonight. Moisture
quality characterized by PW values near 2 inches, with the
underlying deep/warm cloud layer and upward moisture flux offering
some very efficient rainfall rates. This presents a localized risk
of heavy rainfall and accompanying minor flooding, but of limited
scale and residence time given the expected chaotic coverage to
provide a greater threat worthy of a flood watch. Limited shear once
again precludes a more organized severe threat during the daylight
hours, but brief stronger gusts certainly plausible within a
collapsing water-loaded deeper updrafts.

Pace of the upper wave governs conditions early Tuesday, with a
slower eastward migration maintaining a short morning window for
elevated convective development before mid level subsidence and
drying emerges within subtle shortwave ridging. Moisture gradient
will remain fixated near the Ohio border through peak heating. Mixed
signal within the model solution space on prospects for this
boundary to serve as a focus for diurnal development. Otherwise,
back half of the daylight period appears capped and/or lacking in
tangible forcing to support anything behind a low end chance. Upward
adjustment in dewpoint /lower 70s/ lends to a notable increase in
humidity.

Attention on the Tuesday night period for prospects of a more
sizable convective response carrying greater organization/vigor. A
conditionally very unstable mid level profile in resident this
period, featuring a steep lapse rate environment and MUCAPE in
excess of 3 kj/kg. Placement and timing of convective initiation
remains elusive at this stage, owing to typical differences in
treatment of shortwave energy and/or eventual MCV formation that
will ultimately govern the forced ascent. The underlying wind field
and background thermodynamic environment certainly paints a
favorable picture for aggressive organization and downstream
propagation of convection somewhere across the WI/MI corridor.
Latest SPC Day 2 Outlook maintains a slight risk for damaging winds
during the period.

Potentially active pattern continues within the Wed-Thu window,
owing to episodic bouts of heightened mid level ascent engaging the
resident very moist and inherently unstable environment. Details
again sensitive to timing and trajectory of the governing height
falls and/or upstream MCS development, but organized convective
potential will exist particularly if timing coincides with or falls
immediately after peak heating.

MARINE...

Warm and humid airmass in place is leading to a stable near surface
environment, which will continue to keep limit mixing depths and
still only expecting winds to only top our around 20 knots over the
next several days. Southerly winds today will become southwest for
the mid week period. A low pressure system slowly tracking through
the Great lakes region will also bring periods of showers and
thunderstorms from time to time Monday-Wednesday, with still a low
chance of activity lingering Thursday-Friday.

HYDROLOGY...

Hot and humid conditions will bring the potential for multiple
rounds of showers and thunderstorms through midweek. A mid level
wave slowly tracking through the area provides an increasing chance
of showers and thunderstorms late today through Tuesday morning. At
this time, areawide rainfall todals between one half and three
quarters of an inch will be possible. However, locally higher
amounts in excess of an inch may occur within any thunderstorms or
areas that receive multiple rounds of rain. This may lead to some
minor flooding of poor drainage areas. Additional rainfall will be
possible from late Tuesday into Wednesday, with some locally higher
rainfall amounts plausible given the high moisture content in place.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AM
DISCUSSION...MR
MARINE.......SF
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 9, 3:05 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
405 AM EDT Mon Aug 9 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
405 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Potential for thunderstorms will increase late this afternoon and
continue through tonight. Strongest storms will be capable of
producing wind gusts to 45 mph. In addition, locally heavy rainfall
may occur leading to some minor flooding of poor drainage areas.
Storm motion will be from the southwest at 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday and Tuesday night. The
risk for storms to become severe will exist, mainly from late evening
into the overnight hours. Storms will be capable of damaging winds
during that time.

An active pattern maintains the chance of thunderstorms both
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
405 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Potential for thunderstorms will increase late this afternoon and
continue through tonight. Strongest storms will be capable of
producing wind gusts to 40 knots. In addition, locally heavy
rainfall may occur leading to some minor flooding of poor drainage
areas. Storm motion will be from the southwest at 15 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday and Tuesday night. The
risk for storms to become severe will exist, mainly from late evening
into the overnight hours. Storms will be capable of damaging winds
during that time.

An active pattern maintains the chance of thunderstorms both
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 9, 12:29 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
129 PM EDT Mon Aug 9 2021

MIZ068-069-075-091815-
Livingston MI-Oakland MI-Washtenaw MI-
129 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern
Oakland, southeastern Livingston and central Washtenaw Counties
through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ann Arbor, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dexter and Dixboro around 140 PM EDT.
  Hamburg and Whitmore Lake around 200 PM EDT.
  South Lyon around 205 PM EDT.
  Brighton and Milford around 215 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, New Hudson, Pleasant
Lake and Barton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 8400 4263 8396 4260 8352 4213 8360
TIME...MOT...LOC 1729Z 183DEG 24KT 4225 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IRL

The radar

The Detroit radar (KDTX), 27 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
August 9, 12:52 PM EST
Where
Oakland County, 2.04 mi W of New Hudson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -83.660

A tree was reported blown down.

Thunderstorm Wind, Macomb

When
August 9, 2:18 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.920

Multiple reports of trees and power lines down.

Thunderstorm Wind, Macomb

When
August 9, 2:18 PM EST
Where
Macomb County, 1.47 mi NNW of Mt Clemens
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.600, -82.880

Multiple reports of trees and power lines down.

Thunderstorm Wind, Macomb

When
August 9, 2:20 PM EST
Where
Macomb County, 0.86 mi SE of (Mtc)mt Clemens/Self
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.820

Multiple reports of trees and power lines down.

Thunderstorm Wind, St. Clair

When
August 9, 2:52 PM EST
Where
St. Clair County, 1.23 mi SW of Smiths Creek
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.910, -82.620

Trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979855, 979856, 979857, 979858, 979859.